Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

On Metformin, Aldactone and Novelon. Safe to take medicines for long?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions

I am on Metformin 1 gm Sr, Aldactone -50 mg and Novelon since 1 year and prior that was on XXXXXXX instead of Novelon and took that for almost 1 year. Prior that had been on different medications since teenage.

Please suggest having them continuously might impact my health in long run?
Do I need to see Endocrinologist again?
Also since few months I am noticing some pigmentation near my nose and cheeks.

Posted Sun, 25 Aug 2013 in Medicines and Side Effects
Answered by Dr. Sujeet N Charugulla 19 hours later
Hello Ms XXXXXXX and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Metformin has many known side effects, of which lactic acidosis and megaloblastic anemia feature most in the list occurring in the long term usage. Levels can be found out with blood tests when in doubt by your doctor.

Spironolactone (ALDACTONE) causes mainly the endocrinological side effects due to antiandrogenic action in the long term. In women, menstrual disturbances may need to be initially reviewed.

Desogestrel + Ethinylestradiol (NOVELON) are estrogen substitutes which WHO mentions many points of studies that have strength of association to the risk of cancers on long term therapy. Mostly studies have shown least risk except for breast cancer.

You need to see the endocrinologist for review of your ongoing medications as a part of routine followups and in between if there are any health emergencies.

Pigmentation near nose and cheeks - is a minor side effect of Desogestrel + Ethinylestradiol (NOVELON). You may report this to your prescribing doctor for possible prescription/OTC creams for relief.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla,
Consultant Physician.
Above answer was peer-reviewed by
Follow-up: On Metformin, Aldactone and Novelon. Safe to take medicines for long? 4 hours later

Thanks for the reply.

Please suggest how to manage PCOD if this medication have these side effects and how frequently should I see doctor ?

I have been visting endocrinologists, is this will be managed through Endocrinologist only? Please recommed a doctor in Gurgaon ( Delhi NCR resgion).

Thanks and Regards
Preeti Dalal
Answered by Dr. Sujeet N Charugulla 41 hours later

Thanks for the followup.

Management of PCOD - Although the benefits of taking the above drugs are more than the risks associated, hence the relevance of exercise and diet are of utmost importance and are considered to be part of medical treatment rather than lifestyle choices. You would need to set aside time for these in every day. Definitely, a Clinical Dietician will help a lot in this.

The frequency of seeing the Endocrinologist may depend if you are doing really well on treatment or having issues with side effects. And this may need a good MD XXXXXXX Medicine Specialist in case an Endocrinologist may not always be available. I would recommend you to select a good set of doctors who can give adequate time for consultation listening to all your queries patiently rather than a very busy one who may not have more time.

I personally do not know any Endocrinologist in NCR region, but would advise you to find out from the secretary as to how much time a given doctor spends with a patient. This way you can plan well and select your doctor - as PCOD is a long term management necessitated condition and you would need a doctor whom you can trust mutually.

Let me know if you have additional concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor